Sounding0509.qxp 4/24/09 1:54 PM Page 55
E R I C S C H U M A N , M PA S , PA- C
Is an FDA alert harming patients?
n July 2006, the FDA issued an alert regarding a “poten- Information Act request. In his analysis of the data, Evans
I tially life-threatening” interaction between triptans (the
most effective abortive medications for migraine) and
selective serotonin reuptake inhibitors (SSRIs) or serotonin/
reported that the quality of the information provided to the
FDA was often incomplete or anecdotal and that most of the
cases lacked the essential criteria to establish a diagnosis of
norepinephrine reuptake inhibitors (SNRIs). The SSRIs of ST. Evans concluded that there was little biologic plausibility
concern included citalopram (Celexa, generics), fluvoxamine that triptans could precipitate ST. When he asked the FDA
(Luvox, generics), escitalopram (Lexapro, generics), fluoxetine why it had not published the 29 original case reports, he was
(Prozac, Sarafem, generics), paroxetine (Paxil, Pexeva, ge- told that FDA policy did not mandate such publication.
nerics), and sertraline (Zoloft, generics). Also listed in the After an in-depth review, Evans concluded that one of the
alert were the SNRIs duloxetine (Cymbalta), sibutramine 29 cases may have been ST caused by combining a triptan
(Meridia), and venlaxafine and an SSRI. He also concluded that triptans might rarely
(Effexor, generics). The agency precipitate ST and that the evidence does not support any
based its alert on a review of 29 change in the use of triptans with SSRIs or SNRIs.
cases of reported adverse effects For those of us utilizing an electronic health record (EHR),
in patients taking triptans and ignoring the FDA warning may be impossible. An alert may
these antidepressants. The alert pop up warning of serotonin syndrome. Other clinicians may
required that all patients receiv- have their workday disrupted by pharmacists calling to alert
ing this drug combination be them of the potential drug-drug interaction and warn patients
informed of the possibility of that the combination may put them at risk of death.
serotonin syndrome.1 When I petitioned the Formulary and Therapeutics Com-
Serotonin syndrome (now fre- mittee (FTC) at Kaiser Permanente Northwest to remove the
quently called serotonin toxicity electronic alert from our EHR, the FTC had to appeal to the
[ST]) consists of a triad of signs software company’s pharmacists. They reviewed the evidence
and symptoms, including auto- and downgraded the level of the drug interaction, thus re-
nomic nervous system manifestations (fever, diaphoresis, moving the warning from the software. While I was pleased
tachypnea, and tachycardia), neuromuscular changes (tremor, that my appeal might allow our patients to receive the most